Tennessee, 2013Flash Flooding and Hail in Tennessee, May 18 to 19, 2013
May 18 to 19, 2013 · NWS MRX · 14 events in 6 counties and zones
Orographics and a slightly to moderately unstable atmosphere appeared to play a role in severe thunderstorms that formed on the Cumberland Plateau across Southeast Tennessee as well as in the communities of Oak Ridge and Knoxville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Orographics and a slightly to moderately unstable atmosphere appeared to play a role in severe thunderstorms that formed on the Cumberland Plateau across Southeast Tennessee as well as in the communities of Oak Ridge and Knoxville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 7:23 PM CST, 3 hours 49 minutes earlier.
Area forecast discussion, May 18, 7:23 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
923 PM EDT SAT MAY 18 2013
.DISCUSSION...
VERY MINOR TWEAKS MADE TO THE FORECAST TONIGHT AS EVERYTHING
APPEARS TO BE ON TRACK. A WEAKENING AREA OF LOW PRESSURE WILL
CONTINUE TO TRACK ACROSS THE FORECAST AREA TONIGHT...BRINGING GOOD
OPPORTUNITIES FOR SCATTERED SHOWERS AND PERHAPS AN ISOLATED RUMBLE OF
THUNDER THROUGH LATE EVENING. GIVEN THE HIGH LOW-LEVEL MOISTURE
CONTENT...A LOCALLY HEAVY BURST OF RAINFALL WILL BE POSSIBLE UNDER
THE STRONGEST SHOWERS. SOME LOW-CLOUD DEVELOPMENT IS ALSO EXPECTED
LATER TONIGHT...ALONG WITH SOME LOCALIZED POCKETS OF FOG IN THE
USUAL FOG-PRONE SHELTERED AREAS. OVERNIGHT LOWS WILL GENERALLY
REMAIN IN THE 60S IN MOST VALLEY LOCATIONS OVERNIGHT GIVEN THE
DENSE CLOUD COVER/PRECIPITATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 65 83 65 88 67 / 60 60 30 20 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 82 64 87 66 / 60 60 40 20 10
OAK RIDGE, TN 65 82 65 87 67 / 60 60 30 20 10
TRI CITIES AIRPORT, TN 59 80 59 85 61 / 70 70 40 30 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
AMP
Hazardous weather outlook, May 18, 8:25 AM CST, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT SAT MAY 18 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1025 AM EDT (925 AM CDT) SAT MAY 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT EASTWARD ACROSS
THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING...TRIGGERING
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW ISOLATED STORMS MAY
BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...
OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON SUNDAY...
AND THEN LATER IN THE WEEK ON WEDNESDAY AND THURSDAY AS A SLOW MOVING
COLD FRONT NEARS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.
DMG
In the hours before
Special weather statement, May 18, 9:37 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 PM EDT SAT MAY 18 2013
TNZ082-083-190400-
BLEDSOE TN-RHEA TN-
1137 PM EDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
MIDNIGHT EDT/1100 PM CDT/...
AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF DAYTON...MOVING SOUTHEAST
AT 20 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DAYTON...
EVENSVILLE...GRAYSVILLE AND OLD WASHINGTON.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
17
Event by event
5 thunderstorm wind, 4 flash flood, 4 hail, 1 heavy rain. Local standard time, as filed.
Flash Flood, Bledsoe
- When
- May 18, 11:12 PM CST to May 19, 12:12 AM CST
- Where
- Bledsoe County, 2 mi NE of Pikeville to 5 mi W of Pikeville
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.620, -85.175
Law Enforcement reported a mud slide and roadway flooding just east of Pikeville.
Heavy Rain, Rhea
- When
- May 19, 12:12 AM EST to 1:12 AM EST
- Where
- Rhea County, 6 mi ENE of Dayton to 12 mi NE of Dayton
- Reported by
- 911 Call Center
- Coordinates
- 35.513, -84.921
County Road 302 closed due to flooding.
Thunderstorm Wind, Rhea
- When
- May 19, 10:45 AM EST
- Where
- Rhea County, 0.89 mi SW of Evensville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.560, -84.960
Several trees were reported down across the county.
Thunderstorm Wind, Hamilton
- When
- May 19, 11:30 AM EST
- Where
- Hamilton County, 0.56 mi E of Sale Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.380, -85.110
Several trees were reported down with damage to a few campers.
Flash Flood, Bledsoe
- When
- May 19, 10:50 AM CST to 11:55 AM CST
- Where
- Bledsoe County, 6 mi N of Pikeville to 5 mi NNW of Pikeville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.687, -85.200
Extensive flooding over the northern half of the county.
Thunderstorm Wind, Anderson
- When
- May 19, 12:05 PM EST
- Where
- Anderson County, 4.47 mi SSW of Oak Ridge
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.960, -84.300
A wind gust of almost 70 mph was measured on the west side of Oak Ridge.
Hail, Knox
- When
- May 19, 12:20 PM EST
- Where
- Knox County, Rocky Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.900, -84.030
Quarter size hail was reported seven miles southwest of Knoxville.
Hail, Knox
- When
- May 19, 12:40 PM EST
- Where
- Knox County, Bearden
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.930, -84.000
Half dollar size hail was reported at the Bearden community in Knoxville.
Thunderstorm Wind, Anderson
- When
- May 19, 12:45 PM EST
- Where
- Anderson County, 0.69 mi N of South Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.090, -84.130
Several trees were reported down on roadways in various parts of the county.
Hail, Knox
- When
- May 19, 12:45 PM EST
- Where
- Knox County, 0.89 mi SW of West Emory
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.870, -84.090
Quarter size hail was reported along Kingston Pike near Gallaher View Road in West Knoxville.
Hail, Anderson
- When
- May 19, 12:47 PM EST
- Where
- Anderson County, 1.78 mi SE of Oak Ridge
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.000, -84.250
Several trees were reported down and half dollar size hail occurred in Oak Ridge.
Flash Flood, Bledsoe
- When
- May 19, 1:00 PM CST to 3:00 PM CST
- Where
- Bledsoe County, 6 mi N of Pikeville to 7 mi W of Pikeville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.687, -85.200
Several roads closed or impassable across the county.
Flash Flood, Rhea
- When
- May 19, 2:00 PM EST to 3:30 PM EST
- Where
- Rhea County, 3 mi NE of Dayton to 1 mi NNW of Dayton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.511, -84.982
Significant flooding of a church and a local corner market on Dayton Mountain Hwy. Debris from church rushed downstream. TV media covered.
Thunderstorm Wind, Marion
- When
- May 19, 2:01 PM CST
- Where
- Marion County, 1.33 mi ESE of Glover Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.060, -85.630
Several trees were reported down in Jasper.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 18, 2013$140,000 · EF4 · 27 events
- Hail in South Dakota, May 18, 2013$450,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Nebraska, May 18, 2013$82,000 · 2.5 in hail · 40 events
- Hail and Damaging Winds in Oklahoma, May 18, 2013$71,000 · 2.75 in hail · 34 events
- Tornadoes and Hail in Kansas, May 18, 20132 injured · EF1 · 34 events
- Hail and Damaging Winds in North Dakota, May 18, 2013$25,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Kansas, May 18 to 19, 20131.75 in hail · 9 events
- Tornado and Hail in Nebraska, May 18, 2013EF0 · 8 events
- Hail in Colorado, May 18, 20131 in hail · 7 events
- Hail and Damaging Winds in South Dakota, May 18 to 19, 20131.25 in hail · 7 events
- Flash Flood and Hail in South Dakota, May 18, 20131 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 18, 20131 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455162, 455165, 446340, 446341, 455197, 446343, 446344, 446346, 446347, 446348, 446349, 455199, 455250, 446350.